Pain Management Center

HomePatient EducationAnalgesic Rebound Headache

Analgesic Rebound Heachache

Analgesics are medications used to control pain including migraine and other types of headaches.  Some medications are available only by prescription while you can buy others over-the-counter without a prescription.  If you use analgesic agents on a daily basis or more than three days each week, they can actually perpetuate your headaches.  When you use analgesics in this manner, the intensity of your pain may decrease for a few hours.  However, the analgesics appear to feed into the pain system in such a way that chronic headache may result. This is called a ‘rebound headache”.  If you do not completely stop the medications that are causing the problem, your chronic headache is likely to continue unabated, even if you are undertaking other treatments.

Some analgesics contain caffeine because there is some evidence that caffeine may increase the analgesic activity for some patients.  However, caffeine itself can cause rebound headaches.  Caffeine alone can also cause rebound headaches.  

The only way to effectively manage rebound headaches is to stop the medications that cause them .When you discontinue the analgesics, your headache may get worse for several days and you may experience nausea and vomiting.  However, after a period of three to five days (sometimes longer) these symptoms usually begin to improve.  If you are willing to persevere, the headaches will gradually improve as they respond to more appropriate medication.  Most patients are able to stop the analgesics at home under a physician’s supervision; a few find it impossible and may require hospitalization to discontinue analgesics that they have been taking several times a day for many months to years.